Ky. health department warns local ERs may be overrun this weeken - WDRB 41 Louisville News

Ky. health department warns local ERs may be overrun this weekend due to 'tornado' of lethal heroin

Posted: Updated:

LOUISVILLE, Ky. (WDRB) -- The Kentucky Department for Public Health has issued a warning related to a lethal batch of heroin that has penetrated the state and is asking pharmacies in the state to stock up on Naloxone within 24 hours.

"Kentucky's top health officials are warning state medical providers and community leaders of a pending public health crisis involving dangerous drugs," a news release stated.

Kentucky Department for Public Health Commissioner Dr. Hiram Polk said officials wanted to issue the warning before the holiday weekend, when they expect a rise in recreational drug use.

"Recent law enforcement reports cite a new supply of heroin laced with the drug Fentanyl coming into the state -- especially Louisville," Dr. Polk said. "These drugs are much more toxic and can cause respiratory failure and death."

Hospitals and pharmacies are asked to prepare for increases in drug overdoses. Specifically, they are urged to:

  • Expand ER and ICU staff.
  • Have pharmacies stock up on the overdose antidote Naloxone immediately, ideally by noon Friday.
  • Have counselors available to assist patients who need long-term drug treatment.

"There is a public health crisis brewing -- much like a tornado forming -- with a new supply of heroin and other drugs coming into this area," Dr. Polk said. "This is a serious public health threat tied to a number of overdoses, hospitalizations and deaths across the country and needs public attention now."

Dr. Polk expressed concerns that local emergency rooms may be overrun this weekend.

A Norton Healthcare emergency room doctor with more than 30 years of experience says he alone has treated nine cases this week. The hospital says it has been using more Naloxone because of the increase in cases.

“Before this last week, typically we might use a 2mg dose of Naloxone and that would be sufficient but this past week we’re seeing that it takes four or even 6mg of Naloxone as an official dose sometimes to reverse the effect,” Dr. Robert Couch said.

The Kentucky Department for Public Health has several hotlines available for local providers. Assistance is available by calling the Department for Public Health at 1-888-9REPORT (973-7678) or Kentucky Emergency Management System at (502) 607-1638 or toll free (800) 255-2587. 

Related:

Survey says nearly 3,000 Indiana middle and high schoolers admitted to heroin use

Recovery Specialist | Heroin addicts doing drugs in hospital parking lots in fear of overdosing

WARNING: Doctors say lethal batch of heroin has penetrated Louisville

Copyright 2016 by WDRB News. All rights reserved.

  • Sign Up for WDRB's Sports Newsletter

    * denotes required fields

    Thank you for signing up! You will receive a confirmation email shortly.
Powered by Frankly
All content © Copyright 2000 - 2017 WDRB. All Rights Reserved. For more information on this site, please read our Privacy Policy, and Terms of Service, and Ad Choices.